Hail, Shelby
- When
- May 22, 9:49 PM CST to 9:54 PM CST
- Where
- Shelby County, 1.5 mi NNE of Capleville
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 35.041, -89.913
A broad upper level trough over the center of the country combined with a leftover outflow boundary across the Mid-South to produce numerous thunderstorms over Southwest Tennessee and Northeast Arkansas. A few storms were severe with large hail and flash flooding from the late evening hours of May 22nd into the early morning hours on May 23rd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A broad upper level trough over the center of the country combined with a leftover outflow boundary across the Mid-South to produce numerous thunderstorms over Southwest Tennessee and Northeast Arkansas. A few storms were severe with large hail and flash flooding from the late evening hours of May 22nd into the early morning hours on May 23rd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 22, 9:07 PM CST, 42 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1007 PM CDT SUN MAY 22 2011
.UPDATE...
UPDATED FOR TORNADO/FLASH FLOOD WATCH AND REALIGNMENT OF POPS.
&&
.DISCUSSION...
SEVERE CONVECTIVE LINE CONTINUES TO SURGE SOUTHEASTWARD FROM
SOUTHEAST MISSOURI AND NORTHERN ARKANSAS. A TORNADO WATCH HAS BEEN
REISSUED FOR NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL UNTIL 4
AM CDT. THE THREAT FOR SEVERE STORMS INCLUDING DAMAGING
WINDS...LARGE HAIL...AND ISOLATED TORNADOES WILL CONTINUE ACROSS
NORTHERN AREAS OVERNIGHT. THE THREAT WILL EVENTUALLY SHIFT TO
HEAVY RAINFALL AND POSSIBLE FLASH FLOODING LATER TONIGHT AS THE
LINE STALLS AND STORMS TRAIN REPEATEDLY OVER THE SAME AREAS. A
FLASH FLOOD WATCH HAS BEEN ISSUED THROUGH 12Z TO ACCOUNT FOR THIS
THREAT OVER NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL...AND
PORTIONS OF NORTHWEST TENNESSEE.
TEMPERATURES WILL LIKELY DROP INTO THE MIDDLE 60S BEHIND THE
CONVECTIVE LINE WITH STRONG COLD POOL. LOWERED LOW TEMPERATURES
OVER THESE AREAS. OTHERWISE...EXPECT WARM AND HUMID CONDITIONS TO
CONTINUE WITH LOWS IN THE UPPER 60S TO LOWER 70S ALONG WITH
CONTINUED RAINFREE CONDITIONS.
UPDATED ZONES...HAZARDS...AND HWO HAVE BEEN SENT.
JLH
&&
.PREV DISCUSSION... /ISSUED 653 PM CDT SUN MAY 22 2011/ ...
A LOW LEVEL BOUNDARY REMAINS STRETCHED ACROSS EASTERN ARKANSAS AND
NORTHERN MISSISSIPPI ALONG THE SOUTHERN EDGE OF ONGOING CONVECTION.
THE LOW LEVEL JET STREAK FORCING THIS CONVECTION HAS WEAKENED THIS
AFTERNOON ACROSS AREAS EAST OF THE MISSISSIPPI RIVER AND HAS
RESULTED IN WEAKENING OF CONVECTIVE ACTIVITY. THIS BOUNDARY IS
LIFTING RAPIDLY BACK TO THE NORTH ACROSS WESTERN PORTIONS OF THE
MID SOUTH AS THE LOW LEVEL JET IS REINTENSIFYING ACROSS THE
BOUNDARY. NEW CONVECTION CONTINUES TO DEVELOP ALONG AND NORTH OF
THIS BOUNDARY ACROSS NORTHERN ARKANSAS IN A STRENGTHENING WARM
ADVECTION REGIME. INSTABILITY SHOULD QUICKLY INCREASE INTO THE
NORTHWARD LIFTING BOUNDARY WITH SBCAPES ALONG AND SOUTH OF THE
BOUNDARY REBOUNDING IN EXCESS OF 2500 J/KG AND STRONG ELEVATED
INSTABILITY TO THE NORTH OF THE BOUNDARY. LI/S WILL ALSO REBOUND
TO -4C TO -6C...WITH MID LEVEL LAPSE RATES IN EXCESS OF 7 C/KM. IN
ADDITION...LATEST LZK VAD PROFILER INDICATING FAVORABLE LOW LEVEL
VEERING PROFILE WITH SPC MESOANALYSIS SHOWING 0-1KM SRH IN EXCESS
OF 300 M2/S2 ACROSS THE WARM SECTOR. MOST OF THE CONVECTIVE
ACTIVITY AT THIS TIME REMAINS ELEVATED NORTH OF THE BOUNDARY AND
WILL POSE MAINLY A DAMAGING WIND AND LARGE HAIL THREAT. THERE IS
SOME POTENTIAL FOR ISOLATED TORNADOES WITH SEVERE STORMS THAT CAN
BECOME ROOTED INTO THE BOUNDARY LAYER NEAR THE BOUNDARY. A TORNADO
WATCH HAS BEEN ISSUED FOR MUCH OF EASTERN AND NORTHEASTERN
ARKANSAS THIS EVENING AS THE BOUNDARY LIFTS NORTH AND THE
POTENTIAL EXISTS FOR A FEW SURFACE BASED SUPERCELLS. THIS THREAT
SHOULD DIMINISH LATER THIS EVENING AS THE BOUNDARY LAYER COOLS AND
STORMS AGAIN BECOME MAINLY ELEVATED.
INSTABILITY SHOULD REMAIN IN PLACE ALTHOUGH PRIMARILY ELEVATED
NORTH OF THE BOUNDARY LATER TONIGHT WITH MUCAPES BETWEEN
1000-1500 J/KG AND MID LEVEL LAPSE RATES GREATER THAN 7C/KM. THIS
ELEVATED INSTABILITY WILL COMBINE WITH DEEP LAYER SHEAR AROUND 40
KTS TO ALLOW FOR THE CONTINUATION OF ELEVATED THUNDERSTORMS...A
FEW WHICH MAY BECOME STRONG/SEVERE WITH LARGE HAIL THE PRIMARY
THREAT. PLAN TO CONTINUE MENTION OF SEVERE STORMS IN AFTERNOON
HWO UPDATE.
CONVECTION SHOULD WANE ON MONDAY MORNING AS THE LOW LEVEL JET
WEAKENS. SURFACE HEATING SHOULD COMMENCE LATER MONDAY MORNING AND
INTO THE AFTERNOON AND COMBINE WITH SURFACE DEWPOINTS NEAR 70 TO
RESULT IN THE DEVELOPMENT OF MODERATE TO STRONG INSTABILITY BY
AFTERNOON. SBCAPES SHOULD RANGE FROM 2000-3000 J/KG...LI/S BETWEEN
-6C AND -8C...AND MID LEVEL LAPSE RATES GREATER THAN 7 C/KM.
ALTHOUGH OVERALL LARGE SCALE FORCING SHOULD REMAIN WEAK...THERE
MAY BE REDEVELOPMENT OF ISOLATED TO SCATTERED THUNDERSTORMS ALONG
ANY RESIDUAL CONVECTIVE OUTFLOW BOUNDARIES LEFT OVER FROM
OVERNIGHT STORMS AND IN THE PRESENCE OF INCREASING INSTABILITY.
ANY THUNDERSTORMS THAT CAN DEVELOP BY AFTERNOON WOULD BE ABLE TO
TAKE ADVANTAGE OF MODEST DEEP LAYER SHEAR (AROUND 40 KTS)
ASSOCIATED WITH A MID LEVEL JET STREAM STRETCHED ALONG THE
SOUTHERN PERIPHERY OF A DEPARTING UPPER LEVEL LOW PRESSURE OVER
THE GREAT LAKES.
A MID LEVEL SHORTWAVE SHOULD APPROACH THE MID SOUTH BY MONDAY
NIGHT IN SOUTHWEST FLOW ALOFT. THIS SHOULD RESULT IN HIGHER
CHANCES FOR SHOWERS AND THUNDERSTORMS MONDAY NIGHT ACROSS AREAS
ALONG AND NORTH OF INTERSTATE 40. ONCE AGAIN...INSTABILITY AND
SHEAR SHOULD BE SUFFICIENT TO SUPPORT A FEW STRONG TO SEVERE
STORMS.
THE SHORTWAVE SHOULD MOVE EAST BY TUESDAY WITH UPPER LEVEL RIDGING
BUILDING OVER THE AREA. THIS SHOULD LIMIT THE OVERALL COVERAGE OF
CONVECTION TUESDAY AFTERNOON AND NIGHT WITH ONLY SLIGHT CHANCES
ACROSS NORTHERN SECTIONS WHERE MID LEVEL HEIGHTS WILL BE SLIGHTLY
LOWER AND CAPPING WEAKER.
ANOTHER MORE POTENT UPPER LEVEL LOW PRESSURE SYSTEM WILL APPROACH
THE MID SOUTH WEDNESDAY AND MOVE SLOWLY ACROSS THE FORECAST AREA
THROUGH FRIDAY. STRONG INSTABILITY AND INCREASING SHEAR WEDNESDAY
AFTERNOON THROUGH WEDNESDAY NIGHT WILL SET THE STAGE FOR A MORE
SIGNIFICANT SEVERE WEATHER EVENT. THE SEVERE WEATHER POTENTIAL MAY
CONTINUE INTO THURSDAY FOR AREAS EAST OF THE MISSISSIPPI RIVER.
ALTHOUGH ALL SEVERE WEATHER THREATS APPEAR POSSIBLE...STILL PLENTY
OF TIME TO SORT OUT THE DETAILS.
UPPER LEVEL RIDGING WILL BUILD BACK STRONGLY BY NEXT WEEKEND WITH
A RETURN TO DRY AND INCREASINGLY HOT WEATHER.
JLH
&&
.AVIATION...
00Z TAF CYCLE (7PM SUN - 7PM MON)
VFR CONDITIONS WILL PREVAIL AT ALL TAF SITES...UNLESS IMPACTED BY
A THUNDERSTORM IN WHICH CASE CEILINGS AND VISIBILITIES COULD BE
BRIEFLY REDUCED. CONFIDENCE IS INCREASING THAT CONVECTION WILL
MISS THE TAF SITES THIS MORNING AS A LOW LEVEL BOUNDARY HAS LIFTED
NORTH OF THE TAF SITES. WINDS WILL CONTINUE TO GUST EARLY THIS
EVENING OUT OF THE SOUTH BEFORE DIMINISHING LATER THIS EVENING AND
OVERNIGHT.
ANOTHER MID LEVEL SHORTWAVE WILL APPROACH FROM THE SOUTHWEST LATE
TONIGHT AND MAY BRING ADDITIONAL SCATTERED THUNDERSTORMS AND MVFR
CEILINGS. THIS ACTIVITY MAY LINGER INTO EARLY MONDAY MORNING.
MVFR CEILINGS AND SCATTERED THUNDERSTORMS WILL HAVE THE GREATEST
POTENTIAL FOR OCCURRENCE THROUGH THE DAY AT JBR AND MKL IN
CLOSEST PROXIMITY TO LOWER MID LEVEL HEIGHTS AND LEFT OVER
CONVECTIVE OUTFLOW BOUNDARIES.
FURTHER SOUTH...CEILINGS SHOULD IMPROVE TO VFR WITH ONLY ISOLATED
TO SCATTERED CONVECTIVE CHANCES MONDAY AFTERNOON.
WINDS WILL AGAIN BECOME GUSTY FROM THE SOUTHWEST LATER MONDAY
MORNING THROUGH MONDAY AFTERNOON.
JLH
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 67 86 70 88 / 50 30 30 20
MKL 67 85 68 87 / 50 30 30 20
JBR 65 84 68 85 / 70 30 50 20
TUP 68 90 68 90 / 20 20 20 10
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL 7 AM CDT MONDAY FOR CLAY-CRAIGHEAD-
GREENE-LAWRENCE-MISSISSIPPI-POINSETT-RANDOLPH.
MO...FLASH FLOOD WATCH UNTIL 7 AM CDT MONDAY FOR DUNKLIN-PEMISCOT.
MS...NONE.
TN...FLASH FLOOD WATCH UNTIL 7 AM CDT MONDAY FOR DYER-LAKE-LAUDERDALE-
OBION.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 932 PM CDT SUN MAY 22 2011 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-240445- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 932 PM CDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ALONG AND NORTH OF INTERSTATE 40 TONIGHT. THE PRIMARY THREATS WILL BE DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES. IN ADDITION...THE LINE OF THUNDERSTORMS WILL LIKELY STRETCH OUT IN AN EAST TO WEST LINE AND STALL ACROSS NORTHEAST ARKANSAS INTO NORTHWEST TENNESSEE. INDIVIDUAL THUNDERSTORMS EMBEDDED WITHIN THE LINE WILL LIKELY TRAIN ACROSS THE SAME AREAS. THIS MAY LEAD TO AREAS OF FLASH FLOODING AND A FLASH FLOOD WATCH HAS BEEN ISSUED TONIGHT FOR NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL...AND PORTIONS OF NORTHWEST TENNESSEE. MODERATE RIVER FLOODING WILL CONTINUE ALONG THE ST FRANCIS AND MISSISSIPPI RIVERS. BACKWATER FLOODING WILL ALSO OCCUR ALONG SOME TRIBUTARIES TO THE MISSISSIPPI RIVER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY THIS WEEK...PRIMARILY ALONG AND NORTH OF INTERSTATE 40. A STRONGER UPPER LEVEL DISTURBANCE WILL IMPACT THE MID SOUTH WEDNESDAY AFTERNOON THROUGH THURSDAY. THERE SHOULD BE A GREATER POTENTIAL FOR SEVERE THUNDERSTORMS DURING THIS PERIOD. RIVER FLOODING WILL CONTINUE ALONG THE MISSISSIPPI RIVER THIS WEEK. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...LAW ENFORCEMENT...AND EMERGENCY MANAGEMENT OFFICIALS WILL BE NEEDED TONIGHT ALONG AND NORTH OF INTERSTATE 40. ADDITIONAL SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGH MUCH OF THIS WEEK. JLH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1006 PM CDT SUN MAY 22 2011
ARZ008-009-017-018-230400-
CLAY AR-RANDOLPH AR-GREENE AR-LAWRENCE AR-
1006 PM CDT SUN MAY 22 2011
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1100 PM CDT FOR...
WESTERN CLAY COUNTY IN EASTERN ARKANSAS...
NORTHWESTERN GREENE COUNTY IN EASTERN ARKANSAS...
NORTHERN LAWRENCE COUNTY IN EASTERN ARKANSAS...
RANDOLPH COUNTY IN EASTERN ARKANSAS...
A LINE OF STRONG THUNDERSTORMS PRODUCING WINDS AT LEAST 40 MPH WAS
LOCATED FROM 17 MILES NORTHWEST OF RAVENDEN SPRINGS TO 42 MILES WEST
OF LYNN AT 1006 PM CDT...MOVING EAST AT 45 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN CLAY...GREENE...LAWRENCE AND RANDOLPH COUNTIES...INCLUDING
LOCATIONS NEAR BLACK ROCK...CORNING...HOXIE...LAKE CHARLES STATE
PARK...POCAHONTAS AND WALNUT RIDGE...SHOULD MONITOR THIS STORM
CLOSELY.
.A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THE ADVISORY AREA.
&&
LAT...LON 3650 9141 3651 9035 3599 9102 3599 9136
3623 9136 3625 9127 3632 9127 3641 9132
3642 9135 3646 9137 3649 9142
TIME...MOT...LOC 0306Z 269DEG 40KT 3646 9140 3605 9193SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1039 PM CDT SUN MAY 22 2011
MSZ001-TNZ088-089-230415-
DE SOTO MS-FAYETTE TN-SHELBY TN-
1039 PM CDT SUN MAY 22 2011
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1115 PM CDT FOR...
NORTHEASTERN DESOTO COUNTY IN NORTHWEST MISSISSIPPI...
WESTERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE...
SOUTHEASTERN SHELBY COUNTY IN SOUTHWEST TENNESSEE...
A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 4 MILES SOUTHWEST OF SOUTHEAST MEMPHIS AT
1040 PM CDT...MOVING NORTHEAST AT 45 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN DESOTO...FAYETTE AND SHELBY COUNTIES...INCLUDING LOCATIONS
NEAR COLLIERVILLE...CORDOVA...GERMANTOWN AND OLIVE BRANCH...SHOULD
MONITOR THIS STORM CLOSELY.
&&
LAT...LON 3532 8950 3512 8937 3500 8970 3500 8972
3499 8972 3490 8995 3506 9005
TIME...MOT...LOC 0340Z 242DEG 38KT 3502 8989The Memphis radar (KNQA), 34 km away, was scanning. The volume nearest the first event began at 03:47 UTC.
3 hail, 1 flash flood. Local standard time, as filed.
Quarter size hail covered the ground.
Heavy rain produced flash flooding along Highway 59 between Covington and Mason. The highway was covered by a foot of water in places.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314630, 314634, 314635, 314636.